Montana, 2010

Damaging Wind in Montana, June 29, 2010

June 29, 2010 · NWS GGW · 1 event in 1 county or zone

Isolated thunderstorms over Garfield county brought high winds to a couple of places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Isolated thunderstorms over Garfield county brought high winds to a couple of places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 1:57 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 1:57 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT TUE JUN 29 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
A PACIFIC TROUGH WILL CONTINUE TO SLOWLY BUILD INTO THE PACIFIC
NORTHWEST...AMPLIFYING AN UPPER RIDGE OVER EASTERN MONTANA. A VERY
HOT AIRMASS...AND ITS ASSOCIATED THERMAL LOW HAVE PUSHED INTO
SOUTHEAST MONTANA...WHERE TEMPERATURES CURRENTLY ARE PUSHING INTO
THE 90S...AND WILL LIKELY APPROACH 100 BEFORE THE DAY IS OVER.
SOUTHEAST WINDS AT 10 TO 20 MPH HAVE ADVECTED IN DEWPOINTS IN THE
MID TO UPPER 60S ACROSS MOST OF THE REGION...MOISTENING THE
ATMOSPHERE FOR ANY THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
AND EVENING. ALSO GIVEN THE LIGHTER WINDS AND THAT THE THERMAL
TROUGH WILL MOVE OVER THE AREA TONIGHT WILL CANCEL THE LAKE WIND
ADVISORY WITH THE AFTERNOON PACKAGE.

EXPECT WIDESPREAD THUNDERSTORMS TO BEGIN TO DEVELOP ACROSS
THE SOUTHERN AND CENTRAL MONTANA MOUNTAINS LATER ON THIS AFTERNOON. SAID
STORMS WILL THEN PUSH INTO NORTHEAST MONTANA IN A SOUTHWEST FLOW
ALOFT. AMPLE INSTABILITY IS PRESENT OVER MUCH OF NORTHEAST
MONTANA...BUT WITH A STRONG CAP IN PLACE AM THINKING THUNDERSTORM
DEVELOPMENT OVER NORTHEAST MONTANA ITSELF WILL BE LIMITED AT BEST.
FAVORABLE SHEAR PROFILES EXIST FOR LARGE HAIL AND DAMAGING WINDS
WITH THUNDERSTORMS WEST OF ROUGHLY A SCOBEY TO JORDAN LINE THIS
EVENING...THUS WILL CONTINUE SEVERE WORDING THERE.

FOR THE AFTER MIDNIGHT PERIOD FEEL THERE IS ENOUGH MIDLEVEL
INSTABILITY AND MOISTURE FOR CONTINUED NOCTURNAL SHOWERS AND
THUNDERSTORMS. STRONG TO SEVERE STORMS ACROSS THE WEST THIS
EVENING WILL WEAKEN AND MOVE INTO THE NORTHEAST CORNER OF THE
TREASURE STATE AFTER MIDNIGHT. A FEW ADDITIONAL NOCTURNAL STORMS
COULD PUSH INTO THE WESTERN ZONES DURING THE EARLY MORNING HOURS
AS WELL. WITH THE VERY WARM AIRMASS IN PLACE MIN TEMPERAUTRES WILL
BE ON THE WARM SIDE...ONLY DIPPING INTO THE UPPER 60S AT MOST
LOCATIONS.

WEDNESDAY THE THERMAL LOW WILL SLOWLY DRIFT TOWARDS THE SOUTHEAST
CORNER OF MONTANA...KEEPING TEMPERATURES HOT. WINDS ON THE BACK
SIDE OF THE LOW WILL SHIFT TO THE NORTHWEST BY THE AFTERNOON...AND SHOULD
STAY UNDER LAKE WIND CRITERIA. AN INCREASING SOUTHWEST FLOW
ALOFT...WITH SUPPORTIVE JET DYNAMICS WILL MAKE FOR A GOOD STRONG
TO SEVERE THUNDERSTORM OUTBREAK ACROSS THE WHOLE OF NORTHEAST
MONTANA. A WEAK FRONT ON THE BACK SIDE OF THE THERMAL TROUGH COULD
ALSO SERVE AS A FOCUSING MECHANISM WEDNESDAY EVENING. ONE OTHER
THREAT EXISTS WEDNESDAY AFTERNOON AND EVENING AS WELL.
PRECIPITABLE WATER VALUES RISE TO 1 TO 1.3 INCHES...SO LOCALLY
HEAVY RAINS ARE A POSSIBILITY WITH STORMS AS WELL.

WEDNESDAY NIGHT NOCTURNAL STORMS WILL CONTINUE...AS THE UPPER
RIDGE CONTINUES TO BE LAID OVER. MIN TEMPS WILL BE A BIT COOLER
ON THE BACK SIDE OF THE THERMAL LOW...DIPPING INTO THE MID TO
LOWER 60S.

THURSDAY THE PATTERN CHANGES VERY LITTLE WHEN COMPARED TO
WEDNESDAY...SOUTHWEST FLOW ALOFT WITH EMBEDDED DISTURBANCES AND JET
DYNAMICS WILL CONTINUE. FAVORABLE SHEAR PROFILES CONTINUE TO EXIST
FOR HAIL AND OR STRONG WINDS WITH STORMS. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE BASE OF THE EASTERN PACIFIC TROUGH MOVES INTO THE PACNW
THURSDAY NIGHT SENDING ANOTHER FRONT ACROSS NEMONT...CONTINUING
THE ACTIVE CONVECTIVE CONDITIONS OVERNIGHT. AS THE TROUGH MOVES
EAST OVER THE NORTHERN ROCKIES THERE ARE INDICATIONS OF AN EVEN
STRONGER COLD FRONT SWEEPING ACROSS NEMONT LATE FRIDAY FOR MORE
CONVECTIVE ACTIVITY THROUGH FRIDAY NIGHT. THE CONTINUING
PROGRESSION OF COLD FRONTS WILL TREND TEMPERATURES TO BELOW
AVERAGE FOR THE WEEKEND WHICH WILL TREND THE INSTABILITY LOWER.
THIS COULD LEAD TO MORE RAIN SHOWERS AND LESS THUNDER. ANOTHER
WAVE GAINS STEAM AND RUNS OVER THE AREA SUNDAY NIGHT INTO MONDAY.
FINALLY AROUND MONDAY A BUILDING UPPER RIDGE WILL VEER THE SW FLOW
ALOFT AROUND TO THE NORTHWEST WHICH SHOULD BEGIN BEGIN A DRYING
TREND. THE INHERITED GRIDS REFLECTED THIS PATTERN SO MADE A FEW
CHANGES...MAINLY FOR COORDINATION. SCT

PREVIOUS DISCUSSION...
EXPECT SOUTHWEST FLOW ALOFT OVER THE AREA UNTIL AN UPPER TROUGH
MOVES THROUGH ON SATURDAY. A STATIONARY FRONT WILL HOVER ALONG THE
MT/DAKOTA BORDER UNTIL IT STARTS MOVING EAST FRIDAY NIGHT. WITH
SHORTWAVES EXPECTED IN THE SW FLOW ALOFT...THERE WILL BE CHANCES
OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND WITH A COOLING
TREND.

BOTH THE GFS AND ECMWF MAINTAIN A BROAD UPPER TROUGH OVER MONTANA
THROUGH THE WEEKEND WITH WEAK SHORTWAVES THAT COULD PROVIDE A
SHOWER OR THUNDERSTORM AT TIMES. WILL MENTION A SLIGHT CHANCE FOR
NOW. A SOMEWHAT STRONGER WAVE IS FORECASTED FOR SUNDAY NIGHT AND
MONDAY.

THE TROUGH MOVES TO THE EAST MONDAY NIGHT WITH DRY NORTHWEST FLOW
ALOFT FOR NEXT TUESDAY. FORRESTER

&&

.AVIATION...
VFR CONDITIONS CONTINUE AREA WIDE. SOUTHEAST WINDS OF 15 TO 25 KTS
WILL DIMINISH AROUND SUNSET TO AROUND 10KTS AND BECOME EASTERLY.
HIGH CLOUDS CONTINUE TO MOVE IN FROM THE SOUTHWEST. ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING...NEAR KGGW AND SCATTERED
THUNDERSTORMS FARTHER WEST ARE POSSIBLE. THESE THUNDERSTORMS COULD
PRODUCE TEMPORARY MVFR CONDITIONS DUE TO HEAVY RAIN OR HAIL.
GUSTY WINDS NEAR STORMS ARE ALSO POSSIBLE. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 2:14 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT TUE JUN 29 2010

MTZ016>027-059>062-301200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRST HEAT WAVE OF THE SEASON WILL SPREAD ACROSS THE REGION
BEGINNING TODAY WITH HIGH TEMPERATURES REACHING INTO THE MID TO
UPPER 90S. ANYONE INVOLVED WITH OUTDOOR ACTIVITIES SHOULD TAKE THE
NECESSARY PRECAUTIONS TO REMAIN HYDRATED AND FIND SOME SHADE TO
REST UNDER...ESPECIALLY DURING THE MID DAY AND AFTERNOON HOURS.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE
ALONG AND NORTHWEST OF A LINE FROM WINNETT TO GLASGOW TO SCOBEY WITH
LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AS THE
CONTINUED HEAT WAVE BRINGS TEMPERATURES IN THE LOWER 90S TO MUCH
OF THE REGION. REMEMBER TO STAY HYDRATED AND TAKE REST IN THE
SHADE IF YOU VENTURE OUTDOORS.

INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH
AFTERNOON AND EVENING ON WEDNESDAY AND THURSDAY ACROSS THE ENTIRE
REGION. SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE
HAIL...CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS BEING THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 132 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 29, 5:25 PM MST
Where
Garfield County, 29 mi NW of Sand Spgs
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.397, -107.917

South Sawmill RAWS station reported 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238308.